Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 281, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 5:07 PM CDT for Harvey County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 5:07 PM CDT (22:07 UTC)
- Expired
- Oct 4, 1998, 6:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:10 PM CDT | Thunderstorm Wind 52 | Sedgwick, KS | Tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
181
WUUS1 KICT 042208 RRA
SVRICT
KSC079-042300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 600 PM CDT
* AT 506 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF NEWTON...OR ABOUT 16
MILES NORTH OF WICHITA... ALONG THE HARVEY/SEDGWICK COUNTY LINE.
THIS STORM WAS MOVING NORTHEAST AT 45 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
NORTH NEWTON
HESSTON
NEWTON
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:29 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 4, 3:29 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SUN OCT 4 1998 MAIN CONCERN IN THE NEXT 18 HOURS IS TIMING OF FRONTAL/DRYLINE PASSAGE..POTENTIAL FOR SVR WX AND FLOODING IN SE/CEN KS. SECONDARY CONCERNS FROM 24-48 HRS ARE TEMPS/PCPN CHANCES. 18Z SFC MAP SHOWS MUCH OF CWA NOW UNDER WARM SECTOR WITH LAPS DATA INDICATING CAPES IN EXCESS OF 4000 J/KG. PROFILERS ALSO SHOWING INCREASING MID LVL WIND ADVECTING INTO THE AREA PROVIDING FOR AN IMPRESSIVE SHEAR PROFILER WITH HELICITIES RUNNING IN EXCESS OF 200 M/S^2. WITH DRYLINE PUSHING EAST INTO 70+ DEG DEWPOINT FEEL SVR POTENTIAL STILL EXISTS THIS AFTERNOON/EVENING DESPITE CLOUD COVER AND WILL CONTINUE SVR WORDING IN ZONE PACKAGE AND GO ABV GUIDANCE NUMBERS FOR POPS. WRN ZONES FLIRTING WITH WIND ADVISORY CRITERIA...BUT WITH PROFILERS SHOWING SLIGHTLY LIGHTER 85H WINDS ADVECTING NORTH INTO THE AREA WILL HOLD OFF FOR NOW. AS FOR FLOODING POTENTIAL IN SE/CEN KS...WITH STREAMS/RIVERS ALREADY NEAR BANKFUL OR SLIGHTLY IN FLOOD AND PRECIP WATER VALUES AROUND 1.5 INCHES ALONG WITH GOOD 850-700MB THICKNESS DIFLUENCE FEEL TSRA WILL TRAIN/BACKBUILD ACRS ERN PTNS OF CENTRAL KS AND SE KS. AS A RESULT WILL CARRY FFA TONIGHT IN CENTRAL KS...AND THROUGH MONDAY IN SE ZONES. LEANED TWD THE NGM/AVN SOLUTION THIS FCST PACKAGE AS ETA APPEARS TO PUSH DRYLINE TOO FAST THROUGH FCST AREA AND CUTS OFF UPPER LOW TOO FAR EAST CONSIDERING THE ABUNDANCE OF UPPER ENERGY STILL ON THE WEST SIDE OF NEGATIVELY TILTED TROF. FOR MONDAY...WILL CONTINUE POPS IN SE KS WHERE ISENTROPIC LIFT CONTINUES AHD OF FRONT...MAINLY EARLY IN THE DAY. MEANWHILE...LATEST FCST LOOKS ON TRACK. ALSO...WILL DROP HIGH TEMPS DOWN A CATEGORY IN SC KS CONSIDERING AMOUNT OF CAA BEHIND SYSTEM. WITH DWPTS EXPECTED TO DROP WELL INTO 40S MONDAY NIGHT...POTENTIAL FOR TEMPS TO BOTTOM OUT EXISTS. HOWEVER WITH REGION STILL UNDER 85H CYCLONIC FLOW CONCERNED ABOUT THE AMOUNT OF CLOUDS INHIBITING RADIATIONAL COOLING. AS A RESULT WILL LEAN TWD WARMER FWC NUMBERS FOR LOWS MONDAY NIGHT. 85H THERMAL TROF REMAINS IN PLACE OVER FORECAST AREA TUESDAY...SO DESPITE SMALL SFC RIDGE OVER THE AREA WON/T WARM TEMPS UP MUCH MORE FROM MONDAY/S FCST HIGHS. AVN ROTATES NEXT SHORTWAVE THROUGH AREA TUESDAY NIGHT...BUT BEST WAA/OVERRUNNING LOOKS TO BE ACRS SE KS SO WILL LIMIT POPS TO THIS REGION. THANKS TO TOP/SGF FOR COORD. FCSTID = 12 ICT 56 66 49 65 / 80 10 5 5 HUT 54 66 47 65 / 80 10 5 5 EWK 56 66 49 65 / 80 10 5 5 EQA 57 66 49 65 / 80 10 5 5 WLD 56 66 49 65 / 80 10 5 5 RSL 50 62 42 63 / 60 10 5 5 GBD 50 62 42 63 / 60 10 5 5 SLN 54 64 45 64 / 80 20 5 5 MPR 54 64 45 64 / 80 20 5 5 CFV 66 70 51 66 / 80 30 10 10 CNU 66 70 51 66 / 80 30 10 10 K88 66 70 51 66 / 80 30 10 10 .ICT...FLOOD WATCH UNTIL 700 AM CDT FOR ZONES KSZ049...KSZ051>053...KSZ070>072...KSZ094>096...KSZ098>100. HYSELL
In the hours before
Special weather statement, Oct 4, 11:27 AM CDT, 5 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1127 AM CDT SUN OCT 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A STRONG SURFACE LOW WAS CENTERED OVER NORTHWEST KANSAS LATE THIS MORNING WITH A WARM FRONT EXTENDING EASTWARD FROM THE LOW THROUGH CENTRAL KANSAS INTO SOUTHERN MISSOURI. THIS FRONT IS EXPECTED TO ADVANCE SLOWLY NORTHWARD TODAY AS WINDS SOUTHERLY WINDS INCREASE AHEAD OF THE LOW. A STRONG UPPER LEVEL DISTURBANCE IS THEN FORECAST TO PUSH ACROSS THE REGION THIS AFTERNOON AND WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR BEHIND THE WARM FRONT. AS A RESULT...THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND INTO THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF TORNADOES DUE TO FAVORABLE WINDS IN THE LOWER ATMOSPHERE. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND INTO THE EVENING HOURS IN CENTRAL AND SOUTHEAST KANSAS. MARIEN/PETERSEN
Special weather statement, Oct 4, 2:15 PM CDT, 2 hours 52 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-042015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Oct 4, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 66 min |
| Oct 4, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 53 min |
| Oct 4, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| Oct 4, 3:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Oct 4, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Oct 4, 5:38 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 67 min |
| Oct 4, 5:45 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 3 hr |
| Oct 4, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.